Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Can antihistamines cause lighter periods?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 466 Questions
I am 32 and have been on the pill for 6 years. My most recent period was 2 days later than expected and very light, hardly anything and only lasted 1 and 1/2 days. At the time of my period I was regularly taking cold medication with antihistamines. I took a two pregnancy tests one three days after my light period and another 6 days after, both negative. Should I be concerned? Could the antihistamines make my period lighter? Could I be pregnant?
Posted Sat, 5 May 2012 in Menstruation and Miscarriage
Answered by Dr. Mitaly 22 minutes later
Hi Vchristopher,

Thanks for posting your query

Antihistamines do not have any effect on the oral contraceptives and on the hormonal levels.

If you have been regular with contraceptive pill use regularly without missing a single one then chances of pregnancy are unlikely. However if you had taken antibiotic along with the birth pill then its efficacy can be decreased.

It seems that there might be some hormonal fluctuation which would have caused lighter period.

Hope I have answered your query. I will be available for follow up if any.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor